Learn how to protect your teen from dangerous social media fads
By Mila Caraballo, DNP
Department of Pediatrics
If one of your kids takes a sudden interest in cooking, you might want to pay close attention to what they are preparing in the kitchen. In September, the U.S. Food and Drug Administration (FDA) warned of the latest dangerous social media fad – cooking chicken in NyQuil. (No, we are not making this up; you can find a warning about it here.)
Although this “recipe” may have started off as just a joke, when exposed to millions of young people through social media, someone is bound to try it and suffer the consequences. Other online challenges such as the “Benadryl Challenge” can be even more dangerous. An FDA warning cited reports of teenagers winding up in the hospital or even dying after participating. Unfortunately, when one dangerous social media fad fades away, it is usually replaced by another (remember the Tide-Pod challenge?).
That’s why it’s so important to keep an eye on what your teenagers are doing and realize that for teens, engaging in risky behavior isn’t uncommon. According to the American Academy of Child and Adolescent Psychiatry, the area of the brain that manages reasoning, problem-solving and decision-making doesn’t fully develop until people are well into adulthood. For this reason, teenagers often engage in impulsive behavior and may be prone to act without considering the consequences. The reach and immediacy of social media, coupled with peer pressure, just compounds the problem.
What can a parent do?
First of all, it’s important to be aware of the social media your child is consuming and the fads and pranks they could fall prey too. It’s also important to talk with your children about these fads. Ask them if they have seen them and whether they have wanted to participate in them. Try to help them understand the great harm that can come from what may seem like silly social media experiments.
It’s crucial to let your children know what to do if a social media fad (or other circumstance) puts them or someone they know in danger. If someone is hallucinating, has trouble breathing, has collapsed, can’t be awakened, has had or is having a seizure, or showing other signs of a possible overdose or adverse effect, a call should be made to 911 immediately to get medical attention. Help can also be found by calling Poison Control at (800) 222-1222 or the website poison.org. Immediate medical attention could be crucial in saving a life.
Unfortunately, dangerous social media fads aren’t going away anytime soon. By being aware and proactive, parents can help safeguard their children from serious outcomes.
About Mila Caraballo, DNP
A graduate of Blessing-Rieman College of Nursing and Rush University, Mila started her career as a pediatric nurse and later worked as a nursing supervisor and a clinic manager at Reliant. During this time, she decided to go back to school and received her Doctor of Nursing Practice degree in pediatric primary care. “Nursing is my calling and I truly enjoy caring for patients and families,” she explains. “As I gained more experience...View profile View posts by this doctor
Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.